When I was a teenager my biggest concern about going on hormonal birth control was the weight gain. I was tormented by friends’ stories about those 5-10 pounds that snuck on out of nowhere. So much so, that when I finally did go on the pill I dieted and weighed myself like crazy to make sure my weight stayed the same.
I almost laugh now thinking about my 18 year old self being sooo concerned about a few lbs, especially because at the time I was not at all worried about the nutrient deficiencies, bone loss, gut damage, low sex drive, and hair loss (to name just a few) that actually happened to me.
This begs the question “Of all the potential risks associated with hormonal birth control, how is it that weight gain is the most well known side effect?”
Perhaps it has something to do with how much emphasis our society puts on women being a certain size and weight? Hmmm…things I think about on the regular.
With all that said, when you gain 10lbs out of the blue and you haven’t changed your diet or exercise routine, it can definitely be a little disconcerting. This is why I want to talk about the connection between hormonal birth control and weight gain.
While weight gain is listed as a side effect of pretty much all types of birth control, progestin-only pills and the Depo-Provera shot can make it so that you can’t button your favorite skinny jeans. What I want you to know is all the dirty little secrets about these guys so that you can make an informed decision and make a wiser and healthier choice for your body.
This birth control pill, most commonly referred to as the mini-pill, is a little bit different than a regular birth control pill. Most pills deliver two different female hormones, estrogen and progesterone. The mini-pill only has progesterone in it.
So why would you need a pill that only releases one hormone? Some of the more common situations where the mini-pill is prescribed is when you are breast-feeding because it will not affect your milk production. It is also considered safer for women older than 35 or for women who smoke, or have other medical issues such as high blood pressure or a history of blood clots.
Some people believe that because this pill doesn’t contain estrogen that the side effects won’t be as bad, but there is one common side effect that many women on the mini-pill report: WEIGHT GAIN! Studies seem to , but I have heard this over and over from women.
Because this pill is stopping ovulation, and making your body “think” it is pregnant with those high levels of progesterone you’re taking every day, you might have weight gain if you are susceptible (not everyone gains weight). Generally speaking, a side effect of having high progesterone is weight gain – whether you’re on the progestin-only pill or not. Once you come off the pill you’ll likely lose the weight, especially once you start ovulating again and your hormones stabilize.
Other signs of progesterone dominance are feelings of depression, feeling groggy when you wake up, bloating, water retention, dizziness or spinning sensation, lowered sex drive and fatigue and drowsiness.
Depo-Provera is yet another progestin-only birth control method, this time in the form of a shot. At first the advantages of this method sound fabulous: you only have to get the shot every 3 months and you don’t have to remember to take that pesky little pill every day.
However, before you make your appointment to get shot up you must hear this. A study by the American Journal of Obstetrics and Gynecology reported that women on Depo-Provera went up an average of 5% of their body weight in the first six months of use. As in if you weighed 150 pounds when you started the shot, you’d gain about 7-8 pounds in the first six months. Oh hell no!
The scariest part is that experts don’t even know exactly why the shot makes women pack on the pounds. They say it could be that because you only get the shot every 3 months you are being delivered a higher dose of the hormone and that could be lowering your body’s metabolism, which promotes fat storage. But it doesn’t even matter the reason really…all I know is that there is another better, safer and healthier way to prevent pregnancy than getting a shot and gaining weight.
Definitely check out my Period Party Podcast episode “The Dangers of Depo” with Dr. Poppy Daniels on the side effects of the Depo Provera shot.
So, what do you do if your birth control is making you fat?
It is my belief that you can avoid these methods of birth control completely. I know this is a scary prospect for many women but I personally think choosing the wrong husband is more terrifying! (Yes, that is a side effect of hormonal birth control too – read that post here). There are so many other serious side effects associated with hormonal birth control that I strongly encourage women to examine whether they are experiencing any of them. If so, this could indicate that their HBC is having a systemic effect on their bodies.
If you need help coming off hormonal birth control, I’ve created the ultimate step by step protocol to help you transition off hormonal birth control (the pill (patch, IUD, implant etc) and take back control of your hormones, your body and your life. Check out my Fix Your Birth Control Protocol here!
I highly recommend a natural birth control method called the Fertility Awareness Method, which I discuss extensively in the Birth Control Protocol. This involves observing your cervical fluid and other fertility signs and taking your basal body temperature each morning. Using FAM has seriously changed my relationship with my body and has given me an immense amount of data to work with. If you want to know more, get your hands on the book Taking Charge of Your Fertility, the definitive guide to natural contraception. Also check out My Top 3 Fertility Trackers.
- American Association of Family Physicians “Progestin-Only Contraceptives” Oct 15 2000; 62 (8): 1849-1850 http://www.aafp.org/afp/2000/1015/p1849.html
- US News & World Report Health “Is Depo-Provera Causing Weight Gain?” Mar 4 2009. http://health.usnews.com/health-news/blogs/on-women/2009/03/04/is-your-depo-provera-causing-weight-gain